I am 14 weeks pregnant and chose to go off of Lexapro when I found out I was pregnant. I am horribly depressed but have chosen to stay off of the Lexapro due to the possible affects on the fetus. However, I suffered post partum depression so severely with my first child and I have suffered depression much of my life and been on medication, that I have a huge chance of facing post partum depression again. My question is: Is there any risk on the fetus if my doctor places me back on the Lexapro for just the last month of my pregnancy so that it is in my system when the baby is born so that I can avoid post partum depression
Answers (16) Page 2
As a psychologist, I work with many people who suffer from depression and as a mother of 8 , I understand the concern we have over our children's health. On reading all the answers to this question I was concerned about the number of mothers who had assumed their children's difficulties had come from their use/or non use of medication during pregnancy. Children are born with deformities and difficulties of all sorts everyday. They are not necessarly due to medication. Our first point of reference needs to be with scholarly, scientific research. Drug companies are required to conduct research on the effect of their drugs on pregnancy and this research will be available to your doctor. Ask your doctor to look into this research and to give you a balanced opinion of your medication. In all cases, if there is a safer alternative, ie, different meds, lower dose... then choose this way. What concerns me is that mothers might go without a needed medication because of fear, not accurate information. Depression is a physical condition that effects the functioning of our brain. It severely effects the hippocampus which is the centre of mood control amongst other things. Or babies inutero are very sensitive to their mother's moods, behaviour , nutrition and outside environment. Research has shown that babies react when their mothers smoke but ALSO react the same way when the mother thinks about smoking. Knowing the anguish and anxiety that some women experience with depression, I am concerned about the effect of this on their babies.
So, always consult your doctor. If you think your doctor is not taking it seriously enough then get another doctor. If you decide to go off your medication then have a very good support system set up. Tell your family and friends and employer. Have regular (monthly) sessions with a psychologist who can help with coping strategies. But mostly, be at peace. Fear itself creates chemicals within the body and confusion in the mind. Treat yourself well. Take walks; have long baths with lovely smelling oils; read books that soothe; sing and talk to your baby. Congratulations.
- Lexapro Information for Consumers
- Lexapro Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lexapro (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.